Drought, Phillips
- When
- November 3, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the first week of November 2020, and for the first time since 2015, a small portion of this six-county North Central Kansas area found itself in D2 Severe Drought per the U.S. Drought Monitor (USDM). Specifically, D2 was introduced to northern portions of Phillips and Smith counties along with the extreme northwest corner of Jewell County on the Nov. 3rd USDM issuance, with a slight southward expansion later in the month including a bit more of these counties. In addition, the Nov. 24th USDM technically introduced D3 Extreme Drought to the far northwest corner of Phillips County, marking the first instance of D3 within North Central Kansas since 2014. Outside of the fairly limited D2/D3 areas, the remainder of (and the majority of) the six-county area spent November in D1 Moderate Drought.
Within a larger context, this autumn introduction of D2/D3 signaled a relatively-rapid decline in moisture conditions within North Central Kansas, as the entire six-county area had been void of all drought categories (including D0 Abnormally Dry) as recently as most of July and all of August (before D0/D1 started creeping in during September-October). In fact, July was notably wet across the vast majority of the area as most places tallied 5-10+ inches of rain (except for northwestern Phillips County which saw a bit less). But starting in August and peaking in October, the proverbial faucet really shut off, allowing drought to enter the picture. In fact, most of the area received no more than 5-10 percent-of-normal precipitation in October (including merely 0.05 at Smith Center and 0.09 at Phillipsburg). From a longer-duration perspective covering the four-month-stretch from August-November, a few of the very-driest NWS observer precipitation totals within/near the current D2/D3 area included 1.83 at Logan (driest on record), 1.88 at Phillipsburg (driest on record) and 2.59 in Smith Center (3rd-driest on record). Farther south and east within North Central Kansas, drought classification remained no worse than D1 during November, as much of especially Jewell, Osborne and Mitchell counties received slightly above normal monthly precipitation of 1.50-2.00+ inches. Given that the current North Central Kansas drought situation materialized fairly rapidly during the late summer/fall months and that the preceding few years had been rather wet, there were no known widespread/serious 2020 drought impacts within the local area through November.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 2, 11:36 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1136 PM CST Mon Nov 2 2020 ...AVIATION UPDATE... .DISCUSSION...(This evening through Monday) Issued at 230 PM CST Mon Nov 2 2020 Currently we are seeing very light westerly winds as surface high pressure and and upper level ridging work into the area from the west. Clear skies and dry air has allowed most locations to reach the 70s as of early afternoon. Light and variable winds should allow for good radiational cooling tonight, so temperatures were kept on the lower side of guidance. Even still, most locations will stay well above freezing. Expect this warming trend to continue through the middle of the week as the ridge axis and associated warmth moves more overhead. Given recent tendencies to under-forecast high temperatures, we used the 75th percentile of available model guidance for high temperatures Tuesday through Thursday. Tuesday is currently forecast to be the warmest day, but highs will be in the mid 70s to around 80 degrees each day. An upper level wave will bring some increased high clouds to the area for Wednesday. This does introduce some uncertainty on temperatures, but the consensus is still for temperatures in the mid to upper 70s. Friday will be another warm day as southerly winds increase substantially ahead of a deepening low moving into the Pacific NW. Previously, temperatures on Saturday had been a little uncertain. They will still depend on the exact system track and associated frontal timing, but latest trends show this front remaining north of the area through Saturday, which would result in another warm, albeit very windy, day. Wind gusts of at least 35 MPH appear to be a good bet at this point. Chances for rain return Saturday night into Sunday as this front moves through. Given the good moisture return ahead of this front, a few rumbles of thunder are not out of the question. But confidence is still too low to include in this forecast package. Colder air will arrive Sunday night into Monday, bringing a chance for snow to the region Monday into Tuesday as a secondary cutoff low crosses the Rockies and into the central Plains. This is certainly a system to monitor, but given that this is 7 days away, there is considerable uncertainty in its track and intensity. There is a good chance that central Nebraska and Northern Kansas will get at least some wintry precipitation out of this system, but amounts and impacts are far too uncertain to speculate on at this time. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1136 PM CST Mon Nov 2 2020 VFR conditions expected through the end of the period as the forecast remains quiet. Light and variable winds will pick up slightly this afternoon out of the southwest then calm back down again overnight. && .FIRE WEATHER... Issued at 238 PM CST Mon Nov 2 2020 Dry air will remain in place through most of this week. Fortunately, for most of the week, winds will remain light enough to avoid any significant fire weather concern. There are a couple exceptions, though. 1.) Tuesday afternoon will feature wind gusts to around 20 MPH from Highway 281 eastward. Although not excessively strong winds, this may lead to enhanced fire danger for some as the winds will be coupled with RHs in the 15-25 percent range. 2.) Much stronger southerly winds will arrive on Friday. Moisture will also be on the increase, but western portions of the area will likely remain dry enough to approach critical levels on Friday afternoon. Minimum RH values are forecast to be below 25 percent along and west of Highway 183, and winds will gust to 25-30 MPH across the entire area. && .CLIMATE... Issued at 238 PM CST Mon Nov 2 2020 We may approach or break record high temperatures at Grand Island (GRI) and Hastings (HSI) the next several days. Tuesday: GRI record high is 79 (set in 1978). Forecast is 80. HSI record high is 79 (set in 1978). Forecast is 79. Wednesday: GRI record high is 79 (set in 2016). Forecast is 77. HSI record high is 82 (set in 1958). Forecast is 77. Thursday: GRI record high is 82 (set in 1945). Forecast is 75. HSI record high is 86 (set in 1945). Forecast is 74. Friday: GRI record high is 82 (set in 1980). Forecast is 76. HSI record high is 82 (set in 1980). Forecast is 75. Saturday: GRI record warm minimum is 58 (set in 1915). Forecast is 53. HSI record warm minimum is 50 (several dates). Forecast is 55. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Shawkey FIRE WEATHER...Mangels CLIMATE...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 136 PM CST Mon Nov 2 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 136 PM CST Mon Nov 2 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Near critical fire weather conditions are possible for portions of the area tomorrow. This will be mainly from Highway 281 eastward where afternoon winds gusts may occasionally reach 20 MPH. Fire danger may approach critical levels for portions of the area again on Friday due to increasing southerly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923858, 930616, 930617.